OR WAIT null SECS
A pair of AAD VMX studies show long-term repigmentization is possible with the JAK inhibitor. An expert explains why the drug could make history.
A pair of new study results presented at the American Academy of Dermatology (AAD) Virtual Meeting Experience indicate that investigative JAK inhibitor ruxolitinib cream is associated with significant and maintained repigmentation in patients with vitiligo over 104 weeks.
The findings from the Incyte-funded trials show benefit for both continued and discontinued use of ruxolitinib cream after a long treatment period.
The first presented assessment showed the novel twice-daily cream therapy provided significant facial and total body repigmentation when administered as a 1.5% dose over 104 weeks. Investigators also reported that treatment duration was positively associated with improved vitiligo patient repigmentation.
The second assessment, from a phase 2 trial, showed repigmentation may be maintained by patients with vitiligo after discontinuing ruxolitinib at 104 weeks.
In an interview with HCPLive during AAD VMX, David Rosmarin, MD, vice chair of Research and Education in the Dermatology Department at Tufts Medical Center, discussed how the findings—which precede phase 3 trial data currently being collected—could spell unprecedented hope for patients with the chronic skin disease.
As Rosmarin noted, there is no approved treatment indicated for the repigmentization of patients with vitiligo. He believes the inflammatory pathway-targeting ruxolitinib cream could become the first of its kind.
“There’s a lot of promise to using our first topical JAK inhibitor in dermatology,” Rosmarin said. “It’s been most studied in atopic dermatitis, but there are other uses of the medicine, such as vitiligo.”
Among other topics, Rosmarin discussed the phase 3 assessment of ruxolitinib cream, the prescribing confidence of the would-be treatment, and the burdens of vitiligo on a broad patient population.
“Vitiligo can be a devastating disease to many,” he explained. “Patients can feel stigmatized by it. They may not want to be intimate with others. It also affects patients at a young age.”